Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 10, NWS Gaylord, MI

January 31, 2016

NWS Gaylord, MI issued this small craft advisory at Jan 31, 2016, 3:21 PM EST. It took effect at Jan 31, 2016, 7:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2016, 3:21 PM EST (20:21 UTC)
In effect from
Jan 31, 2016, 7:00 PM EST
Expired
Feb 1, 2016, 4:03 AM EST
In force
9 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

021 
WHUS73 KAPX 312021
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EST SUN JAN 31 2016

LHZ347-348-010430-
/O.NEW.KAPX.SC.Y.0010.160201T0000Z-160201T1800Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
321 PM EST SUN JAN 31 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
2 follow-up statements
089 
WHUS73 KAPX 010343
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1043 PM EST SUN JAN 31 2016

LHZ347-348-011100-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-160201T1800Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
1043 PM EST SUN JAN 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST MONDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
216 
WHUS73 KAPX 010903
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EST MON FEB 1 2016

LHZ347-348-011015-
/O.CAN.KAPX.SC.Y.0010.000000T0000Z-160201T1800Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
403 AM EST MON FEB 1 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 31, 3:09 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 31, 3:09 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
309 PM EST SUN JAN 31 2016

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 308 PM EST SUN JAN 31 2016

IMPACT WEATHER: A LITTLE SNOW THIS EVENING.

SYNOPTIC PATTERN AND OBSERVATIONS:

SFC LOW PRESSURE LIFTING INTO LAKE MICHIGAN AND WARM FRONT INTO SRN
LOWER MICHIGAN. DEEPER MOISTURE AND STRONG FORCING FROM DPVA...UPPER
DIVERGENCE AND LOW TO MID LEVEL WAA ARE ALL WORKING IN TANDEM TO
RESULT IN SOME STRONG DEEP LAYER -DIVQ. THUS...RAIN HAS EXPANDED
EARLY THIS AFTERNOON WITH SOME HIGHER REFLECTIVITIES/HEAVIER SHOWERS
ACTUALLY RESULTING IN SOME FLAKES MIXED IN OVER THE HIGHER TERRAIN.
THE OVERWHELMING MAJORITY IS PRETTY MUCH RAIN HOWEVER. COLDER AIR
WAS SLOWLY DROPPING SOUTH INTO EASTERN UPPER WHERE THE RAIN HAS BEEN
MUCH LESS INTENSE. ASSUMING WE CAN GET SOME BETTER RAINS UP
THERE...EXPECT A MIX/CHANGEOVER TO SNOW THERE.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

THE SFC LOW MOVES THROUGH LOWER MICHIGAN THIS EVENING WITH FORCING
ON THE DECREASE AND BECOMING PRIMARILY DPVA ACROSS THE STRAITS
REGION...AND CONVERGENCE/FGEN. WHILE COLDER AIR...ENOUGH FOR SNOW
SPREADS SOUTHWARD THROUGH EVENING. BY THE TIME THE DEEPER MOISTURE
AND FORCING EXITS...CAN SEE UP TO AN INCH ALONG AN AXIS FROM
CHARLEVOIX TO PRESQUE ISLE COUNTY. THE AIR MASS DOESN'T REALLY GET
COLD ENOUGH (LESS THAN MARGINAL) FOR LAKE EFFECT SNOWS OVERNIGHT.
WILL ONLY HAVE A SMALL CHANCE...WITH LITTLE TO NO ACCUMULATION. WET
ROADS AND TEMPERATURES FALLING BELOW FREEZING MAY RESULT IN SOME ICY
SPOTS ON UNTREATED AREA ROADS.

LOWS REACHING THE MIDDLE AND UPPER 20S.

&&

.SHORT TERM...(MONDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM EST SUN JAN 31 2016

HIGH IMPACT WEATHER: SIGNIFICANT STORM SYSTEM TO IMPACT FORECAST
AREA TUESDAY INTO WEDNESDAY...STORM TRACK STILL UNCERTAIN.

A WEAK COLD FRONT EXTENDING INTO NORTHERN MICHIGAN FROM A LOW
PRESSURE SYSTEM OVER QUEBEC WILL PRODUCE SMALL CHANCES OF LIGHT SNOW
SHOWERS OVER EASTERN UPPER AND THE TIP OF THE MITT MONDAY...WITH
DECREASING CHANCES THROUGHOUT THE DAY...AS WINDS BECOME MORE ANTI-
CYCLONIC WITH WEAK HIGH PRESSURE OVER THE OHIO VALLEY RIDGING INTO
NORTHERN MICHIGAN ALONG WITH DRIER AIR. ALSO...850MB TEMPERATURES
ARE ONLY MARGINAL FOR SUFFICIENT DELTA T/S TO PRODUCE LAKE EFFECT
SNOW.

ALTHOUGH EXACT STORM TRACK OF AN APPROACHING LOW PRESSURE SYSTEM
OVER THE CENTRAL PLAINS IS STILL UNCERTAIN...LIGHT WINDS WILL BECOME
EASTERLY AHEAD OF SAID SYSTEM TUESDAY AND BECOME GUSTY BY THE LATE
AFTERNOON HOURS. MODELS HAVE BEGUN TO COME TO AN AGREEMENT ON STORM
TRACK THE LAST RUN...INCREASING CONFIDENCE A BIT. THE NAM SEEMS TO
BE THE OUTLIER NOW...WITH THE TRACK THE FARTHEST SOUTH...GOING
THROUGH LAKE ERIE. OTHER MODELS ARE GOING THROUGH SOUTHERN LAKE
MICHIGAN AND TREKKING THROUGH NORTHWESTERN LOWER MICHIGAN. BEST
SYNOPTIC FORCING FROM THE MODELS IN AGREEMENT IS IN EASTERN UPPER
MICHIGAN. WILL CONTINUE TO GO WITH A MODEL BLENDED APPROACH WITH
ONLY MINOR CHANGES IN THE FORECAST. WITH THIS AFOREMENTIONED SYSTEM
JUST NOW REACHING THE WEST COAST...THERE CAN BE EXPECTED CHANGES IN
THE FUTURE MODEL RUNS AS IT BEGINS TO BE SAMPLED ACROSS THE WESTERN
AND CENTRAL UNITED STATES ON IT/S APPROACH TO THE GREAT LAKES REGION
TUESDAY. AS ALWAYS WITH THESE BIG STORMS...STORM TRACK DETERMINES
PRECIPITATION TYPE AND THE HEAVIEST AREAS OF SNOW. THE MODELS IN
AGREEMENT HAVE ABOUT 3 TO 5 INCHES OVER THE SOUTHEASTERN CWA...5-8
OVER NORTHWESTERN LOWER...AND 8 TO 10 OVER EASTERN UPPER. FORECAST
SOUNDINGS HAVE THE GREATEST POTENTIAL FOR SOME MIXED PRECIPITATION
AND MAYBE EVEN SOME FREEZING RAIN OVER THE SOUTHEASTERN CWA. THERE
ARE ALSO CHANCES OF SOME FREEZING DRIZZLE LATE TUESDAY NIGHT
OVER NORTHEASTERN LOWER AS THE DRY SLOT MOVES OVERHEAD.

WINDS WILL BE STRONGEST NEAR THE LAKE MICHIGAN AND LAKE HURON SHORE
LINES TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. AS THE WINDS BACK
TO NORTHWESTERLY BEHIND THE DEPARTING STORM SYSTEM MODELS ARE
FUNNELING IN COLDER 850MB TEMPERATURES...BETWEEN -15 TO -20C. THESE
TEMPERATURES AND LINGERING MOISTURE WILL BE ENOUGH TO DEVELOP LAKE
EFFECT SNOWS FOR THE REMAINDER OF WEDNESDAY FOR PORTIONS OF NORTHERN
LOWER AND EASTERN UPPER MICHIGAN.

DAYTIME TEMPERATURES WILL MAINLY BE IN THE UPPER 20S TO MID
30S...WHILE LOWS WILL DROP INTO THE UPPER TEENS OVER EASTERN UPPER
AND LOW TO MID 20S OVER NORTHERN LOWER TUESDAY AND ONLY INTO THE MID
20S TO LOW 30S WEDNESDAY.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 303 PM EST SUN JAN 31 2016

HIGH IMPACT WEATHER POTENTIAL: NOT MUCH...ALTHOUGH LIGHT LAKE EFFECT
SNOW IN NW/WNW FLOW FAVORED LOCATIONS OF NORTHERN LOWER AND EASTERN
UPPER THROUGH MIDDAY THURSDAY MAY PROVIDE AN ADDITIONAL INCH OR TWO
OF ACCUMULATION TO A FEW LOCATIONS.

AS LOW PRESSURE CONTINUES TO QUICKLY RACE OFF TO THE NORTHEAST
DURING THE DAY WEDNESDAY...WINDS RELAX AND MUCH CHILLIER AIR ALOFT
OOZES INTO THE GREAT LAKES...FALLING TO ROUGHLY -15C AT H8 BY 00Z
THURSDAY. AT LEAST LIGHT NW/WNW FLOW LAKE EFFECT SNOW WILL LIKELY BE
ONGOING AT THIS POINT...BUT SEVERAL INGREDIENTS POINTING AGAINST A
SUBSTANTIAL LES EVENT AS WE HEAD INTO THE OVERNIGHT HOURS WEDNESDAY
AND THURSDAY. DESPITE DELTA TS OF 19-20C...LIMITED MID AND LOW LEVEL
MOISTURE...A LACK OF OVERALL SYNOPTIC SUPPORT...SNOW GROWTH PEGGED
OUTSIDE OF THE DGZ...AND INVERSION HEIGHTS DROPPING TO SUB 4,500
FEET OVERNIGHT ARE ALL LIKELY TO DISCOURAGE ANY ADDITIONAL BIG
SNOWFALL ACCUMULATIONS THROUGH THE DAY THURSDAY. AT THIS
POINT...WOULD EXPECT TO SEE PERHAPS AN INCH OR TWO OF ADDITIONAL
POWDER IN A FEW LOCATIONS WED NIGHT-THURSDAY...BUT WILL END UP
BECOMING A MUCH MORE MESOSCALE EVENT AS GET CLOSER IN TIME.

SEVERAL ADDITIONAL SHORTWAVES ARE EXPECTED TO PINWHEEL AROUND THE
BASE OF AN UPPER LEVEL TROUGH CARVED OUT OVER THE CENTER OF THE
CONUS...PROVIDING ADDITIONAL LIGHT SYNOPTIC SNOW CHANCES LATE
THURSDAY AND AGAIN NEXT WEEKEND ALONG WITH REINFORCING RATHER CHILLY
AIR OVERHEAD AND WHAT COULD BE SOME OF THE COLDEST OVERNIGHT LOW
TEMPERATURES WE'VE SEEN THIS WINTER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1239 PM EST SUN JAN 31 2016

SFC LOW PRESSURE AND A WARM FRONT IS LIFTING NE TOWARD LOWER
MICHIGAN...WITH HIGHER SFC DEW POINTS CREEPING NORTH AND
DEVELOPING LIGHT RAINS TRYING TO SATURATE THE LOW LEVELS FOR THE
EXPECTEDMVFR...THEN IFR CIGS. VSBYS WILL ALSO COME DOWN AS
WELL...THE PROCESS HAS BEEN JUST A BIT SLOWER THAN ANTICIPATED.
THESE CONDITIONS WILL DEVELOP INTO THE AFTERNOON...WHILE COLDER
AIR STARTS TO FILL IN BEHIND THE DEPARTING SFC LOW LATE THIS
AFTERNOON/EVENING. THIS WILL RESULT IN RAINS STARTING TO MIX
WITH...THEN CHANGEOVER TO SNOW. THIS WILL FIRST OCCUR AT PLN AND A
FEW HOURS LATER FOR TVC/APN WHILE THE DEEPER MOISTURE AND
PRECIPITATION IS EXITING. THIS WILL LEAVE PLN WITH THE BETTER
SNOW...AROUND AN INCH WITH LITTLE TO NONE ELSEWHERE. THE COLDER
AIR IS LESS THAN MARGINAL FOR THE DEVELOPMENT OF LAKE EFFECT SNOW
FOR THE REMAINDER OF THE TAF PERIOD...BUT MVFR CIGS DEFINITELY THE
PREVAILING CONDITION.

LIGHT WINDS BECOMING NW AND PICKING UP JUST A BIT LATER TONIGHT.

&&

.MARINE...
ISSUED AT 303 PM EST SUN JAN 31 2016

LIGHT WINDS BECOMING NW AS SFC LOW PRESSURE DEPARTS THROUGH SAGINAW
BAY THIS EVENING. A TIGHTER GRADIENT SLIDES IN WITH LOW END SMALL
CRAFT ADVISORIES DEVELOPING ACROSS THE PRESQUE ISLE NEARSHORE
WATERS...AIDED BY COASTAL CONVERGENCE. GRADIENT BECOMES MUCH LOOSER
WITH HIGHER PRESSURE SETTLING IN THROUGH TUESDAY MORNING.
THEN...WELL ADVERTISED DEEPENING STORM SYSTEM WORKS THROUGH THE MID
MISSISSIPPI VALLEY WITH A TIGHTER EASTERLY GRADIENT MOVING IN. NOT
SURE OF THE TRACK OF THIS SYSTEM...BUT A PERIOD OF LIGHT VARIABLE
WINDS ARE LIKELY..BEFORE STRONGER NW WINDS DEVELOP IN IT'S WAKE.
ADVISORIES ALMOST A LOCK...WITH GALES POSSIBLE.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST MONDAY
     FOR LHZ347-348.

LM...NONE.
LS...NONE.
&&

NEAR TERM...DICKSON
SHORT TERM...TJL
LONG TERM...GILLEN
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Jan 31, 3:49 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
349 AM EST SUN JAN 31 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-011100-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
349 AM EST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL CHANGE BACK TO SNOW LATE THIS AFTERNOON THROUGH THIS
EVENING. LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED IN PARTS OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN. IN ADDITION...
TEMPERATURES WILL FALL BACK BELOW FREEZING TONIGHT. AS THIS
HAPPENS...WET ROADS MAY BECOME ICY AND SLIPPERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A POTENTIAL WINTER STORM IS POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY. THE TRACK OF THIS STORM REMAINS UNCERTAIN...BUT THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE.
CURRENT INDICATIONS ARE THAT THE HEAVIEST SNOWFALL MAY OCCUR
ACROSS EASTERN UPPER MICHIGAN...WITH THE THREAT FOR MIXED WINTRY
PRECIPITATION CLOSER TO SAGINAW BAY.

LAKE EFFECT SNOW WILL PRODUCE ADDITIONAL SNOW ACCUMULATIONS IN THE
FAVORED SNOWBELTS THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW OR ICE REPORTS
ARE ALWAYS ENCOURAGED IN ANY OF THESE THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JPB

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.